Florida, 2016

Damaging Wind in Florida, July 18, 2016

July 18, 2016 · NWS MLB · 1 event in 1 county or zone

A microburst produced locally severe winds at the Orlando airport in association with an isolated, short-duration thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A microburst produced locally severe winds at the Orlando airport in association with an isolated, short-duration thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 18, 1:35 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 18, 1:35 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
235 PM EDT MON JUL 18 2016

.DISCUSSION...
Tonight...Light to modest onshore flow regime will bring isolated
marine based showers to the coast and across I-95 through the
overnight period and into Tue. A TUTT presently over the FL
Straits will cross over central to S FL overnight, however the
feature should not significantly reduce these shallow Atlc coastal
showers currently noted on radar. The overnight forecast features
no mention of measurable pcpn for the interior counties during the
overnight hours.

TUE-WED...(from prev discussions) A ridge axis of high pressure
over the WRN Atlantic will remain near to north of the area going
into mid week with a deeper easterly flow remaining across the
region. This will favor higher coverage of showers and storms over
the middle to western side of the Florida peninsula, but enough
moisture will exist for isolated to scattered showers and storms
to develop along the sea breeze as it forms into late morning to
early afternoon along the coast and moves steadily inland through
late day.

Rain chances will continue to range from near to below
normal for this time of year, roughly from 20-30 percent along the
coast to 40+ percent inland. The one exception will be along the
Treasure coast into late Tuesday night/Wednesday morning when a
weak wave aloft approaches from the east and may lead to greater
coverage of onshore moving showers and isolated storms during this
time period.

THU-SUN...The regional Weather pattern remains generally the same
into late week and weekend with strong mid level ridge over the
central/south central U.S. and trough off the eastern seaboard. At
the surface, the Atlantic ridge axis continues to meander near to
north of the central Florida with an onshore flow persisting. This
flow should continue to favor isolated showers/storms moving
onshore, mainly south of the Cape into the overnight/morning hours
with increasing coverage of convection along the developing east
coast sea breeze.

PoPs will remain highest west of the area, however, where
boundary interactions are more likely and will keep PoPs in the
chance range (30-50 percent) through the period. However the 00Z
GFS is indicating drier air moving into the area during the
weekend, which may lead to lower convective coverage. Will have to
continue to monitor future model runs and if this trend holds,
rain chances will likely need to be lowered. Temperatures will
remain near to slightly above normal through the extended.

&&

.AVIATION...
Prevailing VFR conds areawide with a relatively brief chance of
MVFR conds should an isolated shower moves ashore, mainly south
of Cape Canaveral and along the Treasure coast into Tue morning.

&&

.MARINE...
TONIGHT...Onshore winds around 5 to 10 kts and seas 2-3 ft north
ofthe Cape and around 10 knots with 2-4 ft seas south of Cape
Canaveral. Higher seas will be over the waters beyond 20 nm from
the coast.

TUE-FRI...Favorable boating conditions expected. Ridge axis near to
north of the area through the work week will maintain an onshore
flow across the waters, with wind speeds remaining below 15 knots.
Seas around 2-3 feet will increase up to 4 feet offshore into mid to
late week.

&&

.CLIMATE...Melbourne's low temperature this morning was only 83
degrees. If this holds through 1 AM tonight it will equal the all-
time warm minimum for any date.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  90  76  90 /  10  30  20  20
MCO  76  93  76  94 /  10  40  10  40
MLB  79  90  79  90 /  20  30  20  30
VRB  75  88  75  90 /  20  30  30  40
LEE  76  95  77  96 /  10  40  10  40
SFB  75  93  76  95 /  10  40  10  30
ORL  76  93  77  94 /  10  40  10  40
FPR  76  89  75  90 /  20  30  30  40

&&

.MLB Watches/Warnings/Advisories...
FL...None.
AM...None.

&&

JP/WU
Hazardous weather outlook, Jul 18, 3:00 AM EST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
400 AM EDT MON JUL 18 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-182000-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
400 AM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
SLIGHT ATMOSPHERIC DRYING IS FORECAST TODAY BUT A SMALL CHANCE FOR
LIGHTNING STORMS EXISTS, MAINLY OVER INLAND AREAS.

.RIP CURRENT IMPACT...
AN EASTERLY WIND FLOW WAS PRODUCING A FRESH SWELL 2 TO 3 FEET IN
THE ATLANTIC. THIS WILL KEEP A MODERATE RIP CURRENT RISK AT AREA
BEACHES.

.MARINE THUNDERSTORM GUST IMPACT...
THERE IS A SMALL CHANCE FOR SHOWERS AND LIGHTNING STORMS ACROSS
THE ATLANTIC THIS MORNING, THEN OVER INLAND AREAS THIS AFTERNOON.
SHOWER AND STORM MOVEMENT WILL BE TO THE WEST AT 10 TO 15 KNOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
EASTERLY FLOW IS FORECAST THROUGH LATE WEEK, WHICH SHOULD BE
ACCOMPANIED BY OCCASIONAL BANDS OF HIGHER MOISTURE. THIS MAY
INCREASE THE COVERAGE OF SHOWERS AND LIGHTNING STORMS, ESPECIALLY
OVER THE INTERIOR.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

LASCODY

In the hours before

Special weather statement, Jul 18, 12:55 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
155 PM EDT MON JUL 18 2016

FLZ045-053-181845-
OSCEOLA FL-ORANGE FL-
155 PM EDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES UNTIL 245 PM EDT...

AT 154 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 40 MPH OVER CELEBRATION
AND JUST WEST OF KISSIMMEE...MOVING WEST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KISSIMMEE...BAY LAKE...INTERCESSION CITY...
CELEBRATION AND FOUR CORNERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2844 8138 2825 8146 2824 8155 2826 8156
      2826 8166 2847 8166
TIME...MOT...LOC 1754Z 098DEG 17KT 2834 8150

ULRICH

The radar

The Melbourne radar (KMLB), 74 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
July 18, 3:25 PM EST
Where
Orange County, (Mco)orlando Intl Ar
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
28.430, -81.320

The Orlando International Airport ASOS (KMCO) recorded a peak wind gust of 63 mph as a severe microburst affected the airfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638124.